Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 101, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 22, 2008, 2:38 PM CDT for Breckinridge County, Kentucky. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2008, 2:38 PM CDT (19:38 UTC)
- Expired
- Jun 22, 2008, 3:02 PM CDT
- In force
- 24 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
County Breckinridge County, KY
The radar
The Louisville radar (KLVX), 53 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 2:50 PM CDT | TSTM WND DMG | 2 N Hardinsburg, KY | A FEW TREES DOWN...ONE OVER A ROAD. |
| Jun 22, 2:55 PM CDT | TSTM WND DMG | Custer, KY | TREE DOWN ACROSS HIGHWAY 86 NEAR CUSTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 221939
SVRLMK
KYC027-222015-
/O.NEW.KLMK.SV.W.0101.080622T1938Z-080622T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
238 PM CDT SUN JUN 22 2008
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY...
* UNTIL 315 PM CDT...
* AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF HARDINSBURG..AND MOVING EAST AT 24 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HARDINSBURG BY 250 PM CDT...
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
LAT...LON 3780 8667 3786 8661 3791 8659 3793 8652
3804 8652 3793 8632 3780 8618 3762 8627
3759 8645 3762 8652 3758 8661
TIME...MOT...LOC 1938Z 269DEG 21KT 3782 8654
$$
DK2 follow-up statements
000
WWUS53 KLMK 221952
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM EDT SUN JUN 22 2008
KYC027-222015-
/O.CON.KLMK.SV.W.0101.000000T0000Z-080622T2015Z/
BRECKINRIDGE KY-
251 PM CDT SUN JUN 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR BRECKINRIDGE COUNTY...
AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST NORTH OF
HARDINSBURG...OR ABOUT 31 MILES EAST OF ROCKPORT...MOVING EAST AT 24
MPH.
HIGH WINDS HAVE TOPPLED A FEW TREES 2 MILES NORTH OF HARDINSBURG.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GARFIELD AND WEBSTER BY 255 PM CDT...
IRVINGTON AND 12 MILES NORTH OF HUDSON BY 300 PM CDT...
6 MILES NORTH OF CUSTER AND 11 MILES NORTH OF CONSTANTINE BY 305 PM
CDT...
LAT...LON 3780 8667 3786 8661 3791 8659 3793 8652
3804 8652 3793 8632 3780 8618 3762 8627
3759 8645 3762 8652 3758 8661
TIME...MOT...LOC 1951Z 269DEG 21KT 3782 8644
$$
DK000
WWUS53 KLMK 222002 RRA
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT SUN JUN 22 2008
KYC027-222011-
/O.CAN.KLMK.SV.W.0101.000000T0000Z-080622T2015Z/
BRECKINRIDGE KY-
301 PM CDT SUN JUN 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR BRECKINRIDGE COUNTY HAS BEEN
CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING PERIODS OF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND
DEADLY LIGHTNING.
LAT...LON 3780 8667 3786 8661 3791 8659 3793 8652
3804 8652 3793 8632 3780 8618 3762 8627
3759 8645 3762 8652 3758 8661
TIME...MOT...LOC 2001Z 269DEG 21KT 3782 8637
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:00 PM CDT, 38 minutes earlier.
Area forecast discussion, Jun 22, 2:00 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT SUN JUN 22 2008 .SHORT TERM (TONIGHT AND MONDAY)... AS EXPECTED...CU FIELD HAS BEEN SUPPRESSED OVER CENTRAL KY EARLY THIS AFTERNOON AS HEATING AND RESULTANT STEEPENING BOUNDARY LAYER LAPSE RATES HAS CAUSED DRY LOW LEVEL AIR TO MIX DOWN TO SFC. AS A RESULT...SFC DEWPOINTS WHICH WERE IN LOWER 60S THIS MORNING HAVE DROPPED TO THE LOWER 50S AT THIS TIME...WITH SFC BASED LI VALUES ONLY ABOUT -1 HERE. HOWEVER...SFC DEWPOINTS INCREASE AGAIN JUST TO THE NORRTH ASSOCIATED WITH BAND OF CLOUDS AND FORCING OVER SRN IN AND SRN IL AHEAD OF SHORTWAVE TROF ALOFT. TSTMS HAVE BEGUN TO DEVELOP ON LEADING EDGE OF THESE CLOUDS WITHIN LI GRADIENT ZONE OVER SRN IN. ACTIVITY SHOULD CONTINUE TO INCREASE AND MOVE SEWD INTO PARTS OF CNTRL KY LATE THIS AFTERNOON AND EVENING. GIVEN MORNING SOUNDINGS AND A LOOK AT A COUPLE OF ACARS SOUNDINGS SUGGEST THAT SEVERE MICROBURST POTENTIAL REMAINS POSSIBLE FROM THE STRONGEST CELLS WITH HAIL AND STRONG WINDS. MOST CELLS SHOULD DISSIPATE LATER THIS EVENING AS INSTABILITY WANES. HOWEVER...BOTH 12Z NAM-WRF (AND NAM-NMM CORE) AND GFS SUGGEST ELEVATED STEEP LAPSE RATES WILL REMAIN OVER S-CNTRL KY LATE TONIGHT AND MONDAY MORNING WITH ISOLATED OR SCT ELEVATED TSTMS POSSIBLE. ON MONDAY...STRONG TROFING ALOFT WILL CONTINUE OVER FORECAST AREA WITH H5 TEMPS PREDICTED TO BE AROUND -16C. COLD MID LEVEL TEMPS COMBINED WITH DIURNAL LOW-LEVEL HEATING AND PRESENCE OF A WEAK FRONTAL/CONVERGENCE BOUNDARY SHOULD RESULT IN DEVELOPMENT OF SCT AFTERNOON TSTMS...ESPECIALLY OVER ERN AREAS...WITH SMALL HAIL AND LOCALLY GUSTY WINDS AGAIN A POSSIBILITY. ANY TSTMS SHOULD DISSIPATE QUICKLY WITH LOSS OF HEATING BY MONDAY EVENING. .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... MONDAY NIGHT THROUGH TUESDAY NIGHT SFC RIDGING WILL BUILD INTO THE REGION FROM THE WEST ALLOWING SKIES TO CLEAR AND KEEP THE WEATHER DRY MONDAY NIGHT THROUGH TUESDAY NIGHT. AFTER MORNING LOWS IN THE UPPER 50S...WE EXPECT TEMPERATURES TO REBOUND INTO THE LOWER 80S ACROSS THE NORTHEAST WITH MID 80S ACROSS THE CENTRAL AND SOUTHWEST PORTIONS OF THE FORECAT AREA (FA). OVERNIGHT LOWS WILL DROP BACK INTO THE UPPER 50S TO THE LOWER 60S TUESDAY NIGHT. WEDNESDAY THROUGH SUNDAY... LONG TERM MODEL SOLUTIONS CONTINUE TO BE IN PRETTY GOOD AGREEMENT THROUGH THE PD. OVERALL FLOW PATTERN LOOKS TO BE SIMILAR TO WHAT WE SAW YESTERDAY. SYNOPTIC FLOW PATTERN WILL TAKE ON A RIDGE IN THE WEST WITH A BROAD TROF IN THE EAST WHICH WILL RESULT IN A GENERAL NORTHWEST TO WEST-NORTHWEST FLOW ACROSS THE OHIO VALLEY. OVERALL WEATHER PATTERN WILL BECOME MORE ACTIVE AS THE WEEK GOES ON WITH SEVERAL VORTICITY MAXIMA CRUISING THROUGH THE FLOW. THE EXACT TIMING OF THESE WAVES IS RATHER DIFFICULT AT THIS TIME FRAME. HOWEVER IT DOES APPEAR THAT ONE WAVE WILL AFFECT THE REGION LATE WEDNESDAY WITH A SECONDARY ONE CRUISING IN AROUND FRIDAY AND THEN YET ANOTHER ONE AROUND LATE SUNDAY. WITH EACH WAVE...WE EXPECT A CLUSTER OF STORMS ASSOCIATED WITH THEM...HOWEVER...EVEN IN THE ABSENCE OF THE VORTS...STRONG DAYTIME HEATING COMBINED WITH INCREASING INSTABILITY WILL RESULT IN DIURNAL CONVECTION ACROSS THE REGION. THEREFORE...WILL BE KEEPING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FCST FOR WED-SUN...WITH THE BEST CHANCES MAINLY IN THE AFTERNOON AND EVENING HOURS. WITH INCREASING HEIGHTS...AM EXPECTING ANOTHER MODERATING TREND IN TEMPS. TEMPS SHOULD RUN SLIGHTLY ABOVE NORMAL FOR THE PERIOD WITH AFTERNOON READINGS TOPPING OUT IN THE MID TO UPPER 80S AND OVERNIGHT LOWS IN THE MID TO UPPER 60S. GENERALLY STAYED PRETTY CLOSE TO THE GFS ENSEMBLE MOS THROUGH THE PD...WHICH MAINTAINS EXCELLENT CONTINUITY WITH THE PREVIOUS FCST. && .AVIATION (18Z TAFS)... CU FIELD DEVELOPING AT THIS TIME OVER MUCH OF FCST AREA...WITH MOST PRONOUNCED CU S AND E OF BWG AND LEX. MEANWHILE...MORE SUBSTANTIAL CLOUDS CURRENTLY MOVING SEWD OVER SRN IL AND WRN IN AHEAD OF A SHORTWAVE TROF JUST TO W OF CLOUD AXIS. SCT TSTMS BEGINNING TO DEVELOP JUST AHEAD OF CLOUD AXIS IN AREA OF HEATING. THESE WILL MOVE SEWD WITH ADDITIONAL SCT TSTM DEVELOPMENT EXPECTED THIS AFTERNOON. TSTMS SHOULD REMAIN SCT FOR THE MOST PART...SO WILL INCLUDE VCTS IN TAF SITES STARTING MID TO LATE AFTERNOON AND ENDING LATER THIS EVENING. PREVAILING WIND WILL BE SW TO W AROUND 10 KTS OR LESS...BUT ISOLATED WIND GUSTS OF 30-40 KTS ARE POSSIBLE WITH THE STRONGEST CELLS. OVERNIGHT...COULD AGAIN SEE AREAS OF MVFR IN FOG/HAZE TOWARD DAYBREAK. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...TWF LONG TERM....MJ AVIATION.....TWF
Hazardous weather outlook, Jun 22, 10:30 AM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT SUN JUN 22 2008 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-230900- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1130 AM EDT SUN JUN 22 2008 /1030 AM CDT SUN JUN 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER THE ENTIRE AREA...WITH THE BEST CHANCE OVER SOUTH CENTRAL INDIANA AND NORTH-CENTRAL AND EAST-CENTRAL KENTUCKY AFTER 2 PM. SOME OF THE STORMS COULD PRODUCE ISOLATED DAMAGING WINDS AND HAIL. DANGEROUS CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAIN ALSO WILL OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY MAINLY IN THE AFTERNOON. A FEW OF THESE STORMS COULD BE SEVERE MAINLY OVER SOUTH CENTRAL KENTUCKY AND THE BLUEGRASS REGION IN KENTUCKY. THE MAIN HAZARD FROM THESE STORMS WILL BE HAIL...HOWEVER THEY WILL ALSO CONTAIN GUSTY WINDS AND CLOUD-TO-GROUND LIGHTNING. A DAILY CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED ACROSS THE AREA FOR WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG WINDS AND HAIL TO THE NATIONAL WEATHER SERVICE. TWF
In the hours before
Special weather statement, Jun 22, 1:45 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 245 PM EDT SUN JUN 22 2008 INZ084-089-090-KYZ025-221930- CRAWFORD-HARRISON-MEADE-PERRY- 245 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORMS OVER PERRY AND CRAWFORD COUNTIES... AT 241 PM EDT/141 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ENGLISH TO 10 MILES SOUTHWEST OF ENGLISH TO 7 MILES NORTHEAST OF SANTA CLAUS...AND MOVING SOUTHEAST AT 22 MPH. FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...AND SMALL PEA OR MARBLE SIZE HAIL...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR CORYDON BY 330 PM EDT. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. SLD/NF
Special weather statement, Jun 22, 2:25 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 325 PM EDT SUN JUN 22 2008 INZ089-KYZ023>027-222000- BRECKINRIDGE-GRAYSON-HANCOCK-MEADE-OHIO-PERRY- 225 PM CDT SUN JUN 22 2008 ...STRONG THUNDERSTORMS CONTINUE... AT 320 PM EDT/220 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF ENGLISH TO 11 MILES NORTHEAST OF CANNELTON TO 7 MILES NORTHEAST OF WHITESVILLE...OR ALONG A LINE EXTENDING FROM 35 MILES WEST OF LOUISVILLE TO 28 MILES EAST OF ROCKPORT TO 19 MILES SOUTHEAST OF ROCKPORT...AND MOVING NORTHEAST AT 26 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 45 MPH... ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR LEITCHFIELD BY 235 PM CDT. NEAR HARDINSBURG BY 240 PM CDT NEAR BRANDENBURG BY 345 PM EDT IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. RL
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:49 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 26 min |
| Jun 22, 3:33 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Larue, Nelson | 27 min |
| Jun 22, 3:57 PM CDT | Severe Thunderstorm Warning | LMK | Marion, Washington | 20 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.